Chloasma during pregnancy, or from ovarian disorders, has been well known for many years. With the introduction of oral contraceptives of the progestational type, a pseudo "mask of pregnancy" has appeared. Although similar disorders from estrogenic compounds have been recognized for a long time, to the best of our knowledge there is no mention in the dermatologic literature of such pigmentary anomalies from oral contraceptives.
Report of Case
For one year a 34-year-old mother had been taking a progestational agent 20 days a month for the purpose of contraception. During the first month of treatment, she noted the appearance of a patch of "large freckles" on her chin. The pigmentation spread to her cheeks, forehead, and nose, and the lesions continued to darken. In any of her earlier three pregnancies she had noted no abnormal pigmentation.On examination, intense brown macular patches were present on her cheeks, chin, forehead, and
ESODA ECJ. Chloasma from Progestational Oral Contraceptives. Arch Dermatol. 1963;87(4):486. doi:10.1001/archderm.1963.01590160078015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: